March 1, 2002
Diagnosis and Symptoms
Question from Mount Pleasant, Michigan, USA:
My three year old son has had type 1 diabetes since the age of 13 months, and ever since the doctors cannot get his sugar regulated. He's on a very minute amount of insulin, but he still goes low. They've told me from the day he was diagnosed that he's in a honeymoon period -- he's out and he's back in. I'm very frustrated. Diabetes does not run in the family, and when my son eats a lot of sweets, even if his sugars high before, he goes low -- always! Could my son have MODY diabetes? Please help me understand what is going on.
Type 1 diabetes is now usually divided.
Type 1A (autoimmune) is due to a disorder of the immune system and needs insulin from the beginning. Although there is a honeymoon period, it is very seldom indeed as long as two years. These children all have a positive antibody test. You should ask the doctors if this test was done at the time of diagnosis because, if it was and the result was positive, your son is going to eventually need usual amounts of insulin.
Type 1B diabetes starts off acutely just like Type 1A, but the antibody test is negative, and in about 50% of cases, after a few months it becomes possible to manage without insulin, even though it may still be important to be strict about diet and activity and perhaps even to continue to need a drug like Glucophage [metformin]. Only about 5% of children with new onset diabetes have Type 1B in Caucasian families, but, in Hispanic and African American families, a little over 50% are. The underlying cause is not yet well understood in Type 1B, but there does seem to be a basic insulin deficiency, and insulin may be required again at some time in the future.
In the various types of Maturity Onset Diabetes of the Young and in type 2 diabetes, there is usually a clear family history not only of diabetes, but of being overweight, and cases do not usually present with an acute insulin need.
I think that your son may well have type 1B Diabetes and that, after talking to his doctor, it would be safe to try to take him slowly off the ‘minute’ amounts of insulin he is still getting.